Follow
Share

My husband has a catheter so he already wears an adult brief with an additonal pad inside that. Now he is experiencing explosive bowel movements without any advance notice. The brief and extra pad do nothing to help with this new problem. I have had to clean the walls, carpet, bedding, furniture, etc. It is becoming more and more frequent. He sees several Drs. and none of them seem to get it. This is not a "normal" diarrhea we're talking about. I had a stroke this past year and it is becoming harder and harder for me to clean up these messes. Besides being humiliated by these events, my husband has also had a stroke which left him paralyzed on one side, so unfortunately, he is of little help in the cleanup. He is a vet but we've been told by an attorney that we earn too much to qualify for help, etc. Any advice would be appreciated.

This question has been closed for answers. Ask a New Question.
If he ingested fresh produce that was contaminated with cyclospora that would cause explosive diarrhea. Only a stool test will tell you for sure. Good luck!
Helpful Answer (0)
Report

GI Specialist. Today. Jeanne's got it right. Call your primary and ask for a name. Ask your doc for an immediate script for diarrhea control until you can get in to the specialist. If he/she won't give a script without seeing him, take him in asap.

Start keeping a food diary for your husband. Btw, one can develop a lactose intolerance which could easily cause that problem. Medications can cause it...a virus...a bacterial infection.

This thread is filled with excellent ideas. The GI specialist is the most important.
Helpful Answer (1)
Report

You don't say so this may not apply, but is he taking meds and if so has there been a change? Sometimes that can cause problems especially if there are a lot of them. For example, metformin, a common diabetic med, can cause severe runs. My mom had that issue for a while. Also, is he taking laxatives? My dad downs them like he's eating skittles which did cause massive explosions and cleanup so I switched them out for gentle ones but kept them in the same box so he'd think they were the regular ones he was taking and it has helped. I hope you get to the bottom of it.
Helpful Answer (1)
Report

Is your relative taking magnesium? I had been advised by a doctor to take 800mg a day -- then I had bowel problems and another doctor told me I was taking way too much, so I cut back to 200mg.
Helpful Answer (1)
Report

Make an appt with a gastroenterologist. Also, try the BRAT diet: Bananas, Rice, Applesauce and Toast - atleast for a while. However, make sure he drinks good amount of water as he probably is dehydrated.
Helpful Answer (3)
Report

Coleslaw and cabbage based salads are others than can contribute to this problem.
Helpful Answer (1)
Report

ChinaGal, forget about an attorney for VA issues. Either go directly to the VA (start with the Eligibility Department) or contact one of the local veterans' service organizations such as American Legion or VFW. They're more knowledgeable and help veterans become qualified. They also don't charge.

As to the other issue, keep a log of what foods your husband eats and when the episodes occur. See if there are any commonalities that precede the events, such as eating fruit (watermelon, cantaloupe, grapes), foods high in liquids (soups), etc.

You might see some patterns in the food choices. If you do try to balance the fruits, for example, with something like cheese (but not too much cheese).

You can also try acidophilus before meals.
Helpful Answer (2)
Report

I don't know what doctors you've seen, but I urge you to consult a GI specialist. For myself, I wish I'd done that years earlier.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.